The number of cases of coronavirus are continuing to rise, and those suffering with symptoms may be taking medication in order to help relieve symptoms.
But France's health minister, Olivier Veran, recently stated that anti-inflammatories, including ibuprofen, “could aggravate the infection.”
“If you have a fever, take paracetamol,” he advised.
Is this advice correct?
Although this is the information currently being reported in France, Public Health England (PHE) are not advocating the same advice.
PHE said, “There is not currently enough information on ibuprofen use and Covid-19 to advise people to stop using ibuprofen.
“Currently there is no published scientific evidence that ibuprofen increases the risk of catching Covid-19 or makes the illness worse. There is also no conclusive evidence that taking ibuprofen is harmful for other respiratory infections.”
PHE also explains that most people with coronavirus will have a mild illness, and that some people may need to take medicines, such as paracetamol or ibuprofen, in order to help with raised temperature, headache and other pains. The executive agency said people should “always follow the instructions on the label if [they] do take these medicines and do not exceed the stated dose.”
“Patients who have been prescribed NSAIDs for long-term health problems should continue to take them as directed by their healthcare professional,” adds PHE.
Gov.uk explains, “We are aware there has been concern spreading about the use of ibuprofen and other non-steroidal anti-inflammatory medications (NSAIDs) in relation to COVID-19.
“However, there is currently no research into ibuprofen and the new coronavirus. This includes:
– the link between ibuprofen and the likelihood of contracting the virus
– the link between ibuprofen and the worsening of coronavirus symptoms”
However, some medics in the UK are reiterating the warning issued by French authorities.
Professor Ian Jones, a virologist at Reading University, told The Guardian that he would “advise against” taking ibuprofen, explaining: “There’s good scientific evidence for ibuprofen aggravating the condition or prolonging it. That recommendation [from the NHS] needs to be updated.”
Chief scientific adviser, Sir Patrick Vallance, recently told MPs: "The ibuprofen example - it may or may not be right, I don't know, but the sensible thing to do would be to say don't take it at the moment, take something else - paracetamol or something."
Previous NHS advice for those in self-isolation with coronavirus advised taking “everyday painkillers, such as paracetamol and ibuprofen, to help with your symptoms”.
However, the NHS has now updated this to say, “There is currently no strong evidence that ibuprofen can make coronavirus (COVID-19) worse.
“But until we have more information, take paracetamol to treat the symptoms of coronavirus, unless your doctor has told you paracetamol is not suitable for you.
“If you are already taking ibuprofen or another non-steroidal anti-inflammatory (NSAID) on the advice of a doctor, do not stop taking it without checking first.”
The World Health Organisation (WHO) recently issued a statement on Twitter explaining, “WHO is aware of concerns on the use of #ibuprofen for the treatment of fever for people with #COVID19.
"We are consulting with physicians treating the patients & are not aware of reports of any negative effects, beyond the usual ones that limit its use in certain populations. Based on currently available information, WHO does not recommend against the use of of ibuprofen."
These are the symptoms of coronavirus (Photo WHO)
NHS information regarding NSAIDs
Non-steroidal anti-inflammatory drugs (NSAIDs), including ibuprofen, are medicines that are widely used to relieve pain, reduce inflammation, and bring down a high temperature.
The NHS explains that, “They're often used to relieve symptoms of headaches, painful periods, sprains and strains, colds and flu, arthritis, and other causes of long-term pain.
“Although NSAIDs are commonly used, they're not suitable for everyone and can sometimes cause troublesome side effects.”
Who can and can’t take anti-inflammatory medication?
Most people can take NSAIDs, but some people need to be careful about taking them, explains the NHS.
It's a good idea to ask a pharmacist or doctor for advice before taking an NSAID if you:
are over 65 years of ageare pregnant or trying for a babyare breastfeedinghave asthmahave had an allergic reaction to NSAIDs in the pasthave had stomach ulcers in the pasthave any problems with your heart, liver, kidneys, blood pressure, circulation or bowelsare taking other medicinesare looking for medicine for a child under 16 (do not give any medicine that contains aspirin to children under 16)
The NHS said, “NSAIDs might not necessarily need to be avoided in these cases, but they should only be used on the advice of a healthcare professional as there may be a higher risk of side effects.
“If NSAIDs are not suitable, your pharmacist or doctor may suggest alternatives to NSAIDs, such as paracetamol.”
The main types of NSAIDs include:
IbuprofenNaproxenDiclofenacCelecoxibmefenamic acidEtoricoxibIndomethacinhigh-dose aspirin (low-dose aspirin is not normally considered to be an NSAID)
The NHS add, “As NSAIDs can cause troublesome side effects, alternatives are often recommended first.
The main alternative for pain relief is paracetamol, which is available over the counter and is safe for most people to take.”
Coronavirus: the facts
What is coronavirus?
COVID-19 is a respiratory illness that can affect lungs and airways. It is caused by a virus called coronavirus.
What caused coronavirus?
The outbreak started in Wuhan in China in December 2019 and it is thought that the virus, like others of its kind, has come from animals.
How is it spread?
As this is such a new illness, experts still aren’t sure how it is spread. But, similar viruses are spread in cough droplets. Therefore, covering your nose and mouth when sneezing and coughing, and disposing of used tissues straight away is advised. Viruses like coronavirus cannot live outside the body for very long.
What are the symptoms?
The NHS states that the symptoms are: a dry cough, high temperature and shortness of breath - but these symptoms do not necessarily mean you have the illness. Look out for flu-like symptoms, such as aches and pains, nasal congestion, runny nose and a sore throat. It’s important to remember that some people may become infected but won’t develop any symptoms or feel unwell.
What precautions can be taken?
Washing your hands with soap and water thoroughly. The NHS also advises to cover your mouth and nose with a tissue or your sleeve (not your hands) when you cough or sneeze; put used tissues in the bin immediately and try to avoid close contact with people who are unwell. Also avoiding touching eyes, nose and mouth unless your hands are clean.
As of Monday 16 March the government advised that everyone should be observing social distancing - avoiding unnecessary travel and working from home where possible. Anyone with a cough or cold symptoms now needs to self-isolate with their entire household for 14 days.
The government has now instructed bars, restaurants and theatres to close and will review on a ‘month to month’ basis. Schools closed from Friday 20 March for the foreseeable future, and exams have been cancelled.
The over 70s or anyone who is vulnerable or living with an underlying illness are being asked to be extra careful and stay at home to self-isolate. People with serious underlying health conditions will be contacted and strongly advised to undertake "shielding" for 12 weeks.
For more information on government advice, please check their website.
Should I avoid public places?
The advice now is to avoid public places and any non-essential travel. Travel abroad is also being advised against for the next 30 days at least, and many European countries have closed their borders.
What should I do if I feel unwell?
Don’t go to your GP but instead call NHS 111 or look online at the coronavirus service that can tell you if you need medical help and what to do next. https://111.nhs.uk/covid-19
When to call NHS 111
NHS 111 should be used if you feel unwell with coronavirus symptoms, have been in a country with a high risk of coronavirus in the last 14 days or if you have been in close contact with someone with the virus.
Sources: World Health Organisation and NHS